HORMONES AND ISD: PROLACTIN, THYROID HORMONES AND ESTROGEN

Prolactin

Abnormally high levels of the pituitary hormone prolactin have also been linked to ISD. Men and women with global ISD, as well as those who experience diminished desire and then episodes of impotence, should have their prolactin levels checked.

Thyroid Hormones

Abnormally low levels of thyroid hormones in men and women cause diminished sexual desire. Other symptoms include weight gain, decreased energy, a consistently bloated feeling, and eyebrow loss. See your doctor if you experience any of these symptoms.

Estrogen

Commonly thought of as the "female sex hormone," estrogen's role in sexual desire is less clearly understood than that of testosterone or prolactin. Elevated estrogen levels in men— most often associated with liver damage caused by alcoholism-do tend to suppress desire.

For most women, sexual desire fluctuates during the menstrual cycle. Some women are most interested in sex when their estrogen levels are the highest—prior to and during ovulation. Others feel the most sexual desire before, during, and immediately after their periods—when estrogen levels are the lowest. These fluctuations are normal, however, and should not be considered a form of ISD.

On the other hand, when a woman complaining of ISD also has a history of menstrual problems, we recommend a complete gynecological evaluation. Heavy bleeding, irregular cycles, severe cramps, and other symptoms may point to serious hormonal imbalances or various gynecological problems that may also cause pain during intercourse, turning sex into an activity that is dreaded rather than desired.

When they begin taking birth control pills, some women find that their interest in sex drops off sharply. It is not clear whether the estrogen in the pill itself causes diminished desire or if its side effects—like spotting, nausea, and dizziness—are the culprits. Regardless, after a woman has taken the pill for several months, desire generally returns to previous levels. If it does not, you should consult your gynecologist in order to change the type of oral contraceptive you are taking or to explore other methods of birth control.

*61\261\8*

Men's Health-Erectile Dysfunction